• Users Online: 218
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2017  |  Volume : 1  |  Issue : 1  |  Page : 49

Lamotrigine-induced agranulocytosis in a case of schizoaffective disorder


Department of Psychiatry, Seth GSMC and KEM Hospital, Parel, Mumbai, Maharashtra, India

Date of Web Publication19-Jun-2017

Correspondence Address:
Neena S Sawant
Department of Psychiatry, Seth GSMC and KEM Hospital, Parel, Mumbai - 400 012, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aip.aip_5_17

Rights and Permissions

How to cite this article:
Sawant NS, Parkar SR, Singh RV, Nachane HB. Lamotrigine-induced agranulocytosis in a case of schizoaffective disorder. Ann Indian Psychiatry 2017;1:49

How to cite this URL:
Sawant NS, Parkar SR, Singh RV, Nachane HB. Lamotrigine-induced agranulocytosis in a case of schizoaffective disorder. Ann Indian Psychiatry [serial online] 2017 [cited 2019 Jul 19];1:49. Available from: http://www.anip.co.in/text.asp?2017/1/1/49/208342

Sir,

Lamotrigine is efficacious in the treatment of bipolar disorder including bipolar depression, both as monotherapy and in combination with sodium valproate.[1] Skin rashes, blood dyscrasias such as neutropenia, thrombocytopenia, macrocytic anemia and pancytopenia [1],[2] and agranulocytosis [3] are the side effects reported. We present a case of lamotrigine-induced agranulocytosis which reversed on stopping the drug.

Mr. D, a 30-year-old male, known case of schizoaffective disorder currently in depression on treatment from private presented to us with persistent pervasive sadness of mood, loss of interest in previously pleasurable activities, ideas of hopelessness and helplessness, and marked impairment in sleep and appetite. The patient had been experiencing these symptoms since the past 2–3 months in spite of being compliant with his medications. He was on risperidone 6 mg, trihexyphenidyl 6 mg, escitalopram 20 mg, and divalproate 1 gm. As he had minimal improvement with escitalopram, it was gradually tapered along with risperidone and trihexyphenidyl and stopped over 10 days. Lamotrigine 50 mg was added to ongoing valproate. After 2 weeks, the patient reported 20% improvement in symptoms and lamotrigine was increased to 100 mg.

The patient then followed after a month with reduction of depressive symptoms but the presence of diarrhea, on and off fever, and generalized weakness present for 15 days. On examination, he was febrile, pulse rate was 110, and blood pressure was 80/60 mm Hg. The patient was admitted and his hematological profile revealed total leukocyte count (TLC)-1100 cells/mm 3 with absolute neutrophil count (ANC) - 55 cells/mm 3. Hemoglobin, platelets, liver and kidney function tests were normal. A hematology reference was sought, and on examination of his bone marrow aspirate, a reactive marrow was seen. The hematologist made a provisional diagnosis of lamotrigine-induced agranulocytosis, as no other cause was evident. Lamotrigine was discontinued, and the patient was managed conservatively. After 48 h, his TLC increased to 3000 cells/mm 3 and ANC to 1000 cells/mm 3. Conservative management with antibiotics and parenteral fluids was continued till patient improved. He was subsequently discharged only on divalproate which was increased to 1500 mg. The patient is now following up regularly and is reporting 50% improvement.

The most likely cause postulated for lamotrigine-induced hematologic abnormalities is probably a combination of immunoallergic, direct medullary toxicity, and granulopoietic reactions.[4] Psychotropic drugs also increase the risk of leukopenia.[1] Another theory postulates enzymatic inhibition of dihydrofolate reductase by lamotrigine.[2] Either of the above mechanisms could have been the cause for the agranulocytosis in our patient. Hence, it is necessary for the clinician to be aware of the same as patients may be on other concurrent psychotropic medications which may cause leukopenia and aggravate agranulocytosis. Timely stopping of lamotrigine does reverse the effects,[4],[5] which was also seen in our patient.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Sedky K, Lippmann S. Psychotropic medications and leukopenia. Curr Drug Targets 2006;7:1191-4.  Back to cited text no. 1
    
2.
Ural AU, Avcu F, Gokcil Z, Nevruz O, Cetin T. Leucopenia and thrombocytopenia possibly associated with lamotrigine use in a patient. Epileptic Disord 2005;7:33-5.  Back to cited text no. 2
    
3.
Solvason HB. Agranulocytosis associated with lamotrigine. Am J Psychiatry 2000;157:1704.  Back to cited text no. 3
    
4.
Lambert O, Veyrac G, Armand C, Bourlon S, Bourin M, Jolliet P. Lamotrigine-induced neutropenia following two attempts to increase dosage above 50 mg/day with recovery between episodes. Adverse Drug React Toxicol Rev 2002;21:157-9.  Back to cited text no. 4
    
5.
Das P, Ramaswamy S, Arora M, Samuels I, Gabel TL. Lamotrigine-induced neutropenia in a woman with schizoaffective disorder. Prim Care Companion J Clin Psychiatry 2007;9:471-2.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed311    
    Printed63    
    Emailed0    
    PDF Downloaded45    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]